Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Raleigh, NC

August 16, 2000Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 16, 2000, 11:30 PM EDT for Sampson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2000, 11:30 PM EDT (03:30 UTC)
Expired
Aug 17, 2000, 12:00 AM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sampson County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 170331
SVRRDU
NCC163-170400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1130 PM EDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF HARRELLS...OR ABOUT 10
  MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   
  GARLAND AT 1135 PM EDT
  HARRELLS AT 1145 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WIND GUSTS IN EXCESS OF 55 MPH. PEOPLE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGEW HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3498 7835 3482 7846 3460 7804 3479 7790

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 9:45 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT WED AUG 16 2000

WATER VAPOR IMAGERY INDICATING THAT STRONG SUBSIDENCE... ALSO SEEN
IN 00 UTC RAOBS... HAS MOVED INTO THE AREA. THIS WILL MEAN THAT
FORCING FOR CONVECTION IN THIS FORECAST REGION WILL COME ALONG THE
AUGUST COLD FRONT. THE FRONT IS CURRENTLY LOCATED FROM JUST SOUTH OF
ROANOKE RAPIDS (RZZ) TO CLAYTON TO JUST EAST OF CHARLOTTE (CLT).
FRONT SHOULD LOSE MUCH OF THE ABILITY TO PROVIDE LIFT WITH LOSS OF
DAYTIME HEATING... THIS SHOULD CONTINUE FOR A FEW HOURS ANYWAY. THUS
WILL WORD ZONES TO INCLUDE SHOWERS ENDING AROUND MIDNIGHT IN THE
SOUTHEAST AND CENTRAL AREAS. TEMPERATURES LOOK GOOD SO FAR.
DEWPOINTS REALLY DROP OFF AS YOU MOVE FROM CENTRAL NC INTO WESTERN
VIRGINIA.

.RAH...NONE.

CLINE

In the hours before

Local storm report, Aug 16, 10:34 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1034 PM EDT WED AUG 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1007 PM    BATTLEBORO           NC        LIGHTNING DAMAGE
           NASH                           LIGHTNING STRUCK A RESIDENCE
                                          IN BATTLEBORO. REPORT OF
                                          DAMAGE TO THE HOUSE WITH
                                          NO INJURIES.

PWB
Local storm report, Aug 16, 10:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1044 PM EDT WED AUG 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 MILES EAST DORTCHES     NC   60 MPH TSTM WIND GUST
08/16/00   NASH

1007 PM    CHURCH STREET ROCKY MOUNT WILSONNC   .75 INCH HAIL
08/16/00   EDGECOMBE

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:49 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.